Doc: Does a high potassium level mean no bananas?

Keith Roach
To Your Health

Dear Dr. Roach: I am a 75-year-old man in excellent overall health. Routine blood work recently showed an elevated potassium level of 5.6. For the most part, I follow a vegetarian diet, which includes a number of very healthy foods that also happen to be high in potassium. I exercise regularly. Two years ago, my level was 4.9. My cardiologist stopped my metoprolol, as he said that could have pushed up the potassium, and he felt that based on my routine tests it was safe to stop it. I also stopped the 500-mg turmeric supplement I was taking, as a precaution. I take no other drugs. I’d hate to have to give up bananas and the other fruits that contain potassium, which I eat in moderation as part of my regular diet. Do you think the 5.6 level is cause for concern, and could you make a recommendation?

V.D.

Dear V.D.: A potassium level of 5.6 is still in the normal range in my hospital’s laboratory. Although metoprolol can raise potassium, it’s not one of the medicines that is very likely to do so, such as an ACE inhibitor or spironolactone. Some people just have a high normal potassium. Turmeric, on the other hand, has lots of potassium, so stopping that was reasonable.

I would recommend that you not worry too much about the potassium and keep up your diet, including fruits in moderation. In addition to avoiding turmeric, I would recommend that you avoid salt substitutes, since they have very high amounts of potassium.

Dear Dr. Roach: I have two health questions that have been on my mind for months. I have hypothyroidism and am taking 50 mcg of Synthroid every day. I started this medication in 2001.

I became a vegan in 1990. I ate a lot of soy products, especially tofu. When I learned I had hypothyroidism, I was told that soy was a big negative, so I immediately stopped eating soy products and added eggs and fish to my diet. My question to you is: Could this be the reason why I am hypothyroid? I asked my doctor, and he says there is nothing in the medical field telling him that soy is a problem. Should I still stay away from soy products?

I also have heard in the news that when taking Synthroid in the morning, you should wait at least one hour before drinking coffee. Is that something I should do? I have been drinking my coffee every morning right after I have taken my Synthroid pill. What is your opinion on this?

S.C.

Dear S.C.: I also have read that soy protein can have adverse effects on thyroid metabolism. However, a 2006 review of 14 studies found that soy has very little effect on metabolism in adults; however, because soy protein can decrease absorption of thyroid hormone (thyroxine, or T3), infants with congenital hypothyroidism are recommended not to take soy-based formula.

Eating lots of soy doesn’t cause hypothyroidism. Most cases are caused by an auto-immune response against the thyroid. I don’t think you need to avoid all soy protein, but keep to reasonable levels.

Other foods can decrease thyroid hormone absorption, but in most people the effect isn’t enough to be clinically relevant. However, you are on a small dose of thyroid hormone, so it could possibly be affecting you. Waiting 30-60 minutes after breakfast improves absorption. The study looked at breakfast, not just coffee, but some experts recommend waiting after even coffee if your levels are low.

If you have been fine, by both symptoms and blood tests, the way you have been taking it, I wouldn’t recommend changing.

Email questions to ToYourGoodHealth@med.cornell.edu.